Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 096, 49 pages      arXiv:1712.03068

The Variational Bi-Complex for Systems of Semi-Linear Hyperbolic PDEs in Three Variables

Sara Froehlich
Department of Mathematics and Statistics, McGill University, 805 Sherbrooke Street West, Montreal, QC H3A 0B9 Canada

Received December 11, 2017, in final form August 24, 2018; Published online September 09, 2018

This paper extends, to a class of systems of semi-linear hyperbolic second order PDEs in three variables, the geometric study of a single nonlinear hyperbolic PDE in the plane as presented in [Anderson I.M., Kamran N., Duke Math. J. 87 (1997), 265-319]. The constrained variational bi-complex is introduced and used to define form-valued conservation laws. A method for generating conservation laws from solutions to the adjoint of the linearized system associated to a system of PDEs is given. Finally, Darboux integrability for a system of three equations is discussed and a method for generating infinitely many conservation laws for such systems is described.

Key words: Laplace transform; conservation laws; Darboux integrable; variational bi-complex; hyperbolic second-order equations.

pdf (649 kb)   tex (55 kb)


  1. Anderson I.M., The variational bicomplex, University of Utah, 1989.
  2. Anderson I.M., Introduction to the variational bicomplex, in Mathematical Aspects of Classical Field Theory (Seattle, WA, 1991), Contemp. Math., Vol. 132, Amer. Math. Soc., Providence, RI, 1992, 51-73.
  3. Anderson I.M., Fels M.E., Vassiliou P.J., Superposition formulas for exterior differential systems, Adv. Math. 221 (2009), 1910-1963, arXiv:0708.0679.
  4. Anderson I.M., Kamran N., The variational bicomplex for hyperbolic second-order scalar partial differential equations in the plane, Duke Math. J. 87 (1997), 265-319.
  5. Anderson I.M., Thompson G., The inverse problem of the calculus of variations for ordinary differential equations, Mem. Amer. Math. Soc. 98 (1992), vi+110 pages.
  6. Bryant R.L., Griffiths P.A., Characteristic cohomology of differential systems. I. General theory, J. Amer. Math. Soc. 8 (1995), 507-596.
  7. Bryant R.L., Griffiths P.A., Characteristic cohomology of differential systems. II. Conservation laws for a class of parabolic equations, Duke Math. J. 78 (1995), 531-676.
  8. Bryant R.L., Griffiths P.A., Hsu L., Hyperbolic exterior differential systems and their conservation laws. I, Selecta Math. (N.S.) 1 (1995), 21-112.
  9. Bryant R.L., Griffiths P.A., Hsu L., Hyperbolic exterior differential systems and their conservation laws. II, Selecta Math. (N.S.) 1 (1995), 265-323.
  10. Cartan E., Sur les systèmes en involution d'équations aux dérivées partielles du second ordre à une fonction inconnue de trois variables indépendantes, Bull. Soc. Math. France 39 (1911), 352-443.
  11. Cartan E., Sur l'intégration de certains systèmes indéterminés d'équations différentielles, J. Reine Angew. Math. 145 (1915), 86-91.
  12. Chern S.-S., Laplace transforms of a class of higher dimensional varieties in a projective space of $n$ dimensions, Proc. Nat. Acad. Sci. USA 30 (1944), 95-97.
  13. Chern S.-S., Sur une classe remarquable de variétés dans l'espace projectif à $n$ dimensions, Sci. Rep. Nat. Tsing Hua Univ. 4 (1947), 328-336.
  14. Clelland J.N., Geometry of conservation laws for a class of parabolic PDE's. II. Normal forms for equations with conservation laws, Selecta Math. (N.S.) 3 (1997), 497-515.
  15. Dedecker P., Tulczyjew W.M., Spectral sequences and the inverse problem of the calculus of variations, in Differential Geometrical Methods in Mathematical Physics (Proc. Conf., Aix-en-Provence/Salamanca, 1979), Lecture Notes in Math., Vol. 836, Springer, Berlin, 1980, 498-503.
  16. Dubrovin B.A., Novikov S.P., Poisson brackets of hydrodynamic type, Dokl. Akad. Nauk SSSR 279 (1984), 294-297.
  17. Duzhin S.V., Tsujishita T., Conservation laws of the BBM equation, J. Phys. A: Math. Gen. 17 (1984), 3267-3276.
  18. Froehlich S., The variational bi-complex for systems of quasi-linear hyperbolic PDE in three variables, Ph.D. Thesis, McGill University, Montreal, 2016.
  19. Goursat E., Leçon sur l'intégration des équations aux dérivées partielles du second ordre á deux variables indépendantes, I, II, Hermann, Paris, 1896.
  20. Juráš M., Anderson I.M., Generalized Laplace invariants and the method of Darboux, Duke Math. J. 89 (1997), 351-375.
  21. Kamran N., Selected topics in the geometrical study of differential equations, CBMS Regional Conference Series in Mathematics, Vol. 96, Amer. Math. Soc., Providence, RI, 2002.
  22. Kamran N., Tenenblat K., Laplace transformation in higher dimensions, Duke Math. J. 84 (1996), 237-266.
  23. Kamran N., Tenenblat K., Hydrodynamic systems and the higher-dimensional Laplace transformations of Cartan submanifolds, in Algebraic Methods in Physics (Montréal, QC, 1997), CRM Ser. Math. Phys., Springer, New York, 2001, 105-120.
  24. Olver P.J., Applications of Lie groups to differential equations, Graduate Texts in Mathematics, Vol. 107, Springer-Verlag, New York, 2000.
  25. Stormark O., Lie's structural approach to PDE systems, Encyclopedia of Mathematics and its Applications, Vol. 80, Cambridge University Press, Cambridge, 2000.
  26. Tsarev S.P., The geometry of Hamiltonian systems of hydrodynamic type. The generalized hodograph method, Math. USSR-Izv. 37 (1991), 397-419.
  27. Tsujishita T., Conservation laws of free Klein Gordon fields, Lett. Math. Phys. 3 (1979), 445-450.
  28. Tsujishita T., On variation bicomplexes associated to differential equations, Osaka J. Math. 19 (1982), 311-363.
  29. Tsujishita T., Homological method of computing invariants of systems of differential equations, Differential Geom. Appl. 1 (1991), 3-34.
  30. Tulczyjew W.M., The Lagrange complex, Bull. Soc. Math. France 105 (1977), 419-431.
  31. Vassiliou P.J., Method for solving the multidimensional $n$-wave resonant equations and geometry of generalized Darboux-Manakov-Zakharov systems, Stud. Appl. Math. 126 (2011), 203-243.
  32. Vinogradov A.M., The ${\mathcal C}$-spectral sequence, Lagrangian formalism, and conservation laws. I. The linear theory, J. Math. Anal. Appl. 100 (1984), 1-40.
  33. Vinogradov A.M., The ${\mathcal C}$-spectral sequence, Lagrangian formalism, and conservation laws. II. The nonlinear theory, J. Math. Anal. Appl. 100 (1984), 41-129.
  34. Wang S.H., Conservation laws for a class of third order evolutionary differential systems, Trans. Amer. Math. Soc. 356 (2004), 4055-4073, math.DG/9909086.
  35. Zhiber A.V., Startsev S.Ya., Integrals, solutions, and the existence of Laplace transforms of a linear hyperbolic system of equations, Math. Notes 74 (2003), 803-811.
  36. Zuckerman G.J., Action principles and global geometry, in Mathematical Aspects of String Theory (San Diego, Calif., 1986), Adv. Ser. Math. Phys., Vol. 1, World Sci. Publishing, Singapore, 1987, 259-284.

Previous article  Next article   Contents of Volume 14 (2018)